Alert archive / North Carolina / Flash Flood Warnings in 2011
Flash Flood Warning 54, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 7, 2011, 9:00 PM EDT for Rockingham County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2011, 9:00 PM EDT (01:00 UTC)
- Expired
- Jul 7, 2011, 9:38 PM EDT
- In force
- 38 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Rockingham County, NC
The radar
The Roanoke radar (KFCX), 73 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1612 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1191 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
443 WGUS51 KRNK 080100 FFWRNK NCC157-080700- /O.NEW.KRNK.FF.W.0054.110708T0100Z-110708T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 900 PM EDT THU JUL 7 2011 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA * UNTIL 300 AM EDT FRIDAY. * AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OREGON HILL...STONEVILLE...PRICE...EDEN AND DRAPER. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA. AROUND TWO INCHES HAVE ALREADY FALLEN NEAR EDEN. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME. && LAT...LON 3654 7993 3654 7960 3640 7960 3641 7992 $$
1 follow-up statement
407 WGUS71 KRNK 080138 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 938 PM EDT THU JUL 7 2011 NCC157-080149- /O.CAN.KRNK.FF.W.0054.000000T0000Z-110708T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ROCKINGHAM NC- 938 PM EDT THU JUL 7 2011 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN ROCKINGHAM COUNTY... HEAVY RAIN HAS ENDED OVER THE WARNED AREA...THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED. LAT...LON 3654 7993 3654 7960 3640 7960 3641 7992 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 8:02 PM EDT, 58 minutes earlier.
Area forecast discussion, Jul 7, 8:02 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 802 PM EDT THU JUL 7 2011 .SYNOPSIS... A WEAK FRONTAL BOUNDARY WILL REMAIN JUST TO OUR NORTH UNTIL AN UPPER LEVEL DISTURBANCE SWEEPS IT THROUGH THE AREA LATE FRIDAY AFTERNOON AND EVENING. THE FRONT WILL CONTINUE SOUTH OF THE AREA ON SATURDAY AS HIGH PRESSURE BEGINS TO WORK ITS WAY INTO THE REGION. THIS HIGH WILL HELP OUR WEATHER PATTERN TREND HOTTER AND DRIER INTO THE FIRST HALF OF NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... SHOWER AND THUNDERSTORM ACTIVITY HAS BECOME CONFINED TO THE SOUTHERN HALF OF THE FORECAST REGION THIS EVENING...MAINLY IN THE VICINITY OF THE VIRGINIA/NORTH CAROLINA STATE LINE. MUCH OF THIS ACTIVITY IS DIMINISHING WITH THE LOSS OF DAYTIME HEATING... ALTHOUGH A FEW STRONG STORMS WILL STILL BE POSSIBLE...WITH HEAVY RAIN AND GUSTY WINDS AS THE MAIN CONCERNS. AT ANY RATE...LOWERED RAIN CHANCES SIGNIFICANTLY FOR THE NORTHERN HALF OF OUR AREA FOR THE REMAINDER OF THE EVENING. ALSO...WITH SUCH A MOIST TROPICAL AIRMASS IN PLACE ACROSS OUR REGION...RAISED OVERNIGHT LOWS ACROSS THE EASTERN HALF OF THE REGION A DEGREE OR TWO...AS SURFACE OBSERVATIONS INDICATE DEWPOINT TEMPERATURES IN THE LOW 70S IN SOME AREAS. CLOUD COVER WILL ALSO LIMIT EVENING COOLING...ALTHOUGH THESE CLOUDS WILL THIN OUT ONCE THE SHOWER AND THUNDERSTORM ACTIVITY COMES TO AN END IN A FEW HOURS. ./PREVIOUS DISCUSSION/... CONVECTION CONTINUES TO FIRE THIS AFTERNOON ACROSS PRIMARILY THE SOUTHWESTERN PORTIONS OF THE AREA. SOME ACTIVITY WAS ALSO NOTED OVER SOUTHEASTERN PARTS OF THE AREA. EXPECT COVERAGE TO SLOWLY EXPAND AND DEVELOP NORTHWARD THROUGH THE REMAINDER OF THE AFTERNOON AND EARLY EVENING. AM NOT EXPECTING A COMPLETE DISSIPATION OF ACTIVITY AS WAS EXPERIENCED LAST NIGHT. WITH THE APPROACH OF A SHORTWAVE TROUGH THROUGH KENTUCKY...AND SMALL PIECES OF ENERGY RACING NORTHEAST IN ADVANCE OF IT...WILL BE KEEPING AT LEAST A SLIGHT CHANCE OF SHOWERS AND STORMS ACROSS THE REGION...WITH THE BEST CHANCES IN THE SOUTHEAST WHERE THERE IS A WEAK INDICATION ONE OF THOSE SMALL PIECES OF ENERGY MAY CROSS LATER TONIGHT. FOR FRIDAY...WE ARE EXPECTING A VERY GENEROUS COVERAGE OF SHOWERS AND STORMS THROUGH THE DAY...WITH THE BEST COVERAGE AND HEAVIEST RAIN FROM ROUGHLY NOON AND ONWARD AS THE SHORTWAVE OVER KENTUCKY APPROACHES. THE FRONT THAT HAS BEEN STALLED JUST NORTH OF OUR AREA WILL FINALLY BE GIVEN A STRONG PUSH TO THE SOUTH AND INTO OUR REGION. THE POSSIBILITY EXISTS FOR LOCALLY HEAVY RAIN WITH THE STORMS AS MOISTURE POOLS IN ADVANCE OF THE APPROACHING WAVE/FRONT. WILL HIGHLIGHT THIS CONCERN FOR FRIDAY AFTERNOON IN THE HAZARDOUS WEATHER OUTLOOK. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... MODELS HAVE SHORT WAVE APPROACHING THE COUNTY WARNING AREA FROM THE WEST IN EASTERN KENTUCKY AT 00Z/8PM SATURDAY...THEN CROSSING EAST OF THE COUNTY WARNING AREA BY 12Z SATURDAY. ECMWF IS THE FASTEST BRING THIS WAVE THROUGH THE MID ATLANTIC BUT OTHER MODELS SUGGEST IT MAY TAKE MOST OF THE MORNING ON SATURDAY WHEN THE SURFACE LOW MOVES TO THE EAST TO PUSH THE COLD FRONT SOUTH AND THE DEEPER MOISTURE SOUTH AND EAST OF THE FORECAST AREA. WILL MENTION THE THREAT OF HEAVY RAIN IN THE HAZARDOUS WEATHER OUTLOOK FOR FRIDAY NIGHT. BASED HIGHS AND LOWS MAINLY ON MAV GUIDANCE. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... STARTING THE EXTENDED PERIOD WITH A 594 DM UPPER RIDGE CENTERED OVER THE TENNESSEE VALLEY. RIDGE KEEPS WARM 850 MB TEMPERATURES...AROUND +20...OVER THE FORECAST AREA ON MONDAY. TUESDAY THROUGH THURSDAY THE RIDGE RETROGRADES AND TROFFING SLOWLY DEVELOPS OVER THE EASTERN UNITED STATES. A COLD FRONT WILL ENTER THE MID ATLANTIC REGION ON TUESDAY AND SLOWLY MOVE SOUTH INTO THE CAROLINAS BY THURSDAY. THIS WILL BRING A CHANCE FOR DAILY SHOWERS AND THUNDERSTORMS BACK INTO THE FORECAST FOR TUESDAY THROUGH THURSDAY. MAXIMUM TEMPERATURES WILL BE 5 TO 10 DEGREES ABOVE NORMAL ON MONDAY THEN CLOSER TO NORMAL THROUGH THE REST OF THE PERIOD WITH MORE CLOUDS AND PRECIPITATION IN THE AREA. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... SHOWER AND THUNDERSTORM ACTIVITY IS STARTING TO DIMINISH THIS EVENING...HOWEVER STILL KEEPING AN EYE ON THUNDERSTORM ACTIVITY IN THE VICINITY OF DAN...WHICH HAS BEEN LINGERING THERE FOR THE PAST HOUR OR TWO. THESE THUNDERSTORMS HAVE BEEN VERY SLOW MOVING ALL EVENING...AND EXPECT THAT A STORM PASSING OVER DAN WILL PRODUCE VERY HEAVY RAIN...LIMITING VISIBILITY TO LESS THAN 1SM FOR AS LONG AS A HALF HOUR. AT THIS POINT...DO NOT EXPECT ANY ADDITIONAL THUNDERSTORM ACTIVITY FOR OUR OTHER TAF SITE THROUGH THE REMAINDER OF THE EVENING. OVERNIGHT...WITH A VERY MOIST ATMOSPHERE IN PLACE...EXPECT PATCHY EARLY MORNING FOG TO DEVELOP SHORTLY BEFORE SUNRISE...WHICH WILL LOWER VISIBILITY TO THE 2SM TO 5SM RANGE. VISIBILITIES WILL IMPROVE QUICKLY AFTER 08/13Z...ONCE DAYTIME HEATING COMMENCES. EXPECT THUNDERSTORM ACTIVITY TO BECOME WIDELY SCATTERED ON FRIDAY AS ANOTHER STRONG DISTURBANCE PUSHES ACROSS THE REGION. AS WITH TODAY...THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL AND GUSTY WINDS...AND PROLONGED PERIODS OF HEAVY RAIN DUE TO THEIR SLOW MOVING NATURE...WHICH CAN LIMIT SURFACE VISIBILITIES TO LESS THAN A MILE. THUNDERSTORM ACTIVITY SHOULD SPREAD FROM WEST TO EAST BEGINNING DURING THE EARLY AFTERNOON. FRIDAY NIGHT INTO SATURDAY...PATCHY FOG...SOME DENSE IS EXPECTED ACROSS THE AREA AS MOST LOCATIONS WILL HAVE RECEIVED SOME RAIN FROM THE PRECIPITATION ON FRIDAY AND FRIDAY EVENING. SATURDAY MORNING FOG/STRATUS BURNS OFF WITH THE APPROACH OF DRIER HIGH PRESSURE. CANNOT RULE OUT ISOLATED/SCATTERED DEVELOPMENT ACROSS THE SOUTH BY THE AFTERNOON. HIGH PRESSURE BUILDS OVER THE AREA BY EARLY NEXT WEEK. ANTICIPATE LITTLE IF ANY PRECIPITATION...AND MORNING FOG UNTIL SOILS HAVE A CHANCE TO DRY OUT UNDER THE HIGH. && .HYDROLOGY... LOCALLY HEAVY RAIN IS POSSIBLE FRIDAY AFTERNOON INTO FRIDAY EVENING WITH THE APPROACH AND PASSAGE OF A COLD FRONT AND UPPER LEVEL DISTURBANCE. THE THREAT IS HIGHLIGHTED IN THE HAZARDOUS WEATHER OUTLOOK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS NEAR TERM...DS/NF SHORT TERM...AMS LONG TERM...AMS AVIATION...DS/NF HYDROLOGY...
Hazardous weather outlook, Jul 7, 3:28 PM EDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 328 PM EDT THU JUL 7 2011 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-081100- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 328 PM EDT THU JUL 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN ARE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS FROM ANY SEVERE STORMS. ALSO...MOST THUNDERSTORMS WILL PRODUCE VERY HEAVY RAIN. LOCALIZED FLASH FLOODING IS POSSIBLE ON FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY AFTERNOON.
In the hours before
Special weather statement, Jul 7, 7:36 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
736 PM EDT THU JUL 7 2011
NCZ005-VAZ043-044-080030-
HENRY VA-PITTSYLVANIA VA-ROCKINGHAM NC-
736 PM EDT THU JUL 7 2011
...A STRONG THUNDERSTORM WILL AFFECT HENRY...PITTSYLVANIA AND
ROCKINGHAM COUNTIES...
AT 734 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF RIDGEWAY...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR EDEN AROUND 745 PM...DRAPER AROUND 810 PM AND
AIKEN SUMMIT AROUND 830 PM.
LAT...LON 3671 7975 3675 7948 3657 7944 3644 7985
3651 7996Local storm report, Jul 7, 7:50 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
750 PM EDT THU JUL 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM FLASH FLOOD 2 SSW DUBLIN 37.09N 80.72W
07/07/2011 PULASKI VA 911 CALL CENTER
ROCKSLIDE ON MOUNTAIN VIEW DR
&&
KMLocal storm report, Jul 7, 8:13 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
813 PM EDT THU JUL 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL 5 NE GALAX CITY 36.71N 80.85W
07/07/2011 E0.88 INCH CARROLL VA PUBLIC
NICKEL SIZE HAIL ON STONE BROOK DRIVE.
&&
CHENARDLocal storm report, Jul 7, 8:30 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
830 PM EDT THU JUL 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 5 NE GALAX CITY 36.71N 80.86W
07/07/2011 CARROLL VA PUBLIC
KNOCKED TREE DOWN BRANCHES UPTO 12 INCHES IN DIAMETER.
0600 PM HAIL 5 NE GALAX CITY 36.72N 80.86W
07/07/2011 E0.25 INCH CARROLL VA PUBLIC
DIME TO PEASIZED HAIL.
&&
16Local storm report, Jul 7, 8:37 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
837 PM EDT THU JUL 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 5 NE GALAX CITY 36.71N 80.86W
07/07/2011 CARROLL VA PUBLIC
TREE LIMBS UP TO 12 INCHES IN DIAMETER BLOWN DOWN.
&&
16Special weather statement, Jul 7, 8:43 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
843 PM EDT THU JUL 7 2011
NCZ005-006-VAZ044-080115-
CASWELL NC-PITTSYLVANIA VA-ROCKINGHAM NC-
843 PM EDT THU JUL 7 2011
...A STRONG THUNDERSTORM WILL AFFECT CASWELL...PITTSYLVANIA AND
ROCKINGHAM COUNTIES...
AT 838 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF EDEN...MOVING NORTHEAST AT 5 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR OREGON HILL AROUND 900 PM...DRAPER AROUND 910
PM AND MAYFIELD AROUND 915 PM.
LAT...LON 3649 8003 3655 7986 3654 7972 3660 7970
3665 7956 3650 7937 3630 7953 3626 8004The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 8:43 PM EDT | Special Weather Statement | RNK | Rockingham | 32 min |
| Jul 8, 3:58 AM EDT | Flash Flood Watch | RNK | Alleghany, Ashe, Surry, Watauga, Wilkes | 19 hr |
| Jul 8, 5:33 PM EDT | Special Weather Statement | RNK | Rockingham | 57 min |
| Jul 8, 6:06 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 54 min |
Nearby
Flash Flood Warnings in North Carolina, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.